Nebraska, 2023

Damaging Wind in Nebraska, August 4, 2023

August 4, 2023 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced severe downburst winds in Cheyenne County on 4 August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced severe downburst winds in Cheyenne County on 4 August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 10:52 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 4, 10:52 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1152 AM MDT Fri Aug 4 2023

.SHORT TERM...(Today through Saturday night)
Issued at 209 AM MDT Fri Aug 4 2023

Today/Tonight...The flow aloft turns more zonal with weak
disturbances likely in the flow. Precipitable water values decrease
to 0.7 to 1.0 inch. It appears there will be enough moisture and
instability for scattered afternoon showers and thunderstorms.
Although severe storm parameters decrease somewhat, the shear and
instability still favors a few strong to possibly severe storms in
the afternoon and evening over the Nebraska panhandle. Maximum
temperatures will be slightly cooler across our northern counties
with cooler 700 mb temperatures, with slightly warmer temperatures
for our southern counties where less cloud cover is expected and
downslope west winds will occur. Showers and thunderstorms will
gradually mostly end from south to north overnight.

Saturday/Saturday night...As a portent of things to come in the
fall, a fairly decent shortwave trough aloft will move across the
Dakotas, sending a cold front across our counties, and producing
autumnal like maximum temperatures only in the mid 60s to mid 70s
with gradients supporting blustery northwest winds of 15 to 30 mph.
Looks like enough low and mid level moisture for isolated to
scattered afternoon and evening showers and thunderstorms.
Precipitation will end after midnight with relatively cool overnight
low temperatures in the mid 40s to lower 50s.

.LONG TERM...(Sunday through Thursday)
Issued at 209 AM MDT Fri Aug 4 2023

The long term forecast remains on track with this forecast package.
A wet start to the week is expected with elevated precipitation
chances Sunday and Monday. The remainder of the long term looks
drier as a warming trend begins Monday and continues through the
long term. Gusty winds across the CWA are expected periodically
through the long term forecast.

A weak upper-level ridge is expected to flatten out Sunday and shift
south of the CWA as an upper-level shortwave pushes east over the
Midwest. As the ridge flattens out a subtle upper-level shortwave
pushes towards the region with modest 500mb cyclonic vorticity
advection present. A 700mb low continues to dig southeasterly across
eastern Nebraska and western Iowa with slightly enhanced flow
present across the Nebraska Panhandle. These enhanced lower-level
winds will produce strong winds across the Panhandle as the low
continues to move away from the region. Additionally, a 700mb
shortwave moves across southeast Wyoming and provides additional
lift to the area. Synoptic lift from the upper-level shortwave and
cyclonic vorticity advection allows for an increased chance for
showers and thunderstorms Sunday. PW values will be low compared to
recent days, with PW values in the 0.70-0.80 inch range across the
Panhandle and 0.70 inches across southeast Wyoming. Limited CAPE
will be available across the region Sunday, but may be enough to get
a few stronger storms. Temperatures on Sunday range from the upper-
60s to mid-70s across the CWA.

Showers and thunderstorms linger into the morning on Monday as the
700mb shortwave continues to push east and clear the CWA. Behind
this shortwave is an upper-level shortwave that is progged to move
across the CWA through the afternoon on Monday. Amplified upper-
level flow coupled with modest 500mb cyclonic vorticity advection
provides synoptic lift across the region throughout the afternoon
Monday. There is some disagreement between the GFS and ECMWF on the
exact potency of the upper-level shortwave. The GFS suggests a
sharper, more potent shortwave, while the ECMWF suggests a smoother,
more subtle shortwave. Despite these differences, both models
suggest a similar precipitation distribution across the region. PW
values Monday will be similar to values seen for Sunday.
Temperatures Monday will be slightly warmer, with highs ranging from
the low-70s to upper-70s across the region.

A drier spell begins Tuesday as the upper-level flow turns more
northwesterly. However, the GFS and ECMWF begin to differ
significantly Tuesday and through the remaining long term. Both
models suggest another upper-level shortwave digging through the
region. The GFS suggests this feature will move northeast of the CWA
throughout the day Tuesday, while the ECMWF is almost an entire day
behind the GFS and suggests the shortwave will dig from northwest to
southeast across the entire CWA. On Wednesday, the GFS shows a
separate shortwave digging across the region, while the ECMWF has a
secondary shortwave digging through Thursday. Despite the
significant differences between the long range models at this time,
it does look likely that several upper-level disturbances will
impact the CWA Tuesday through Thursday. Kept PoPs near the 15-20%
levels each day as the evolution, track, and timing of these
shortwaves remains unclear. Temperatures continue to warm for the
remaining long term, with highs increasing a degree or two each day.
Highs on Tuesday range form the upper-70s to mid-80s, with
Wednesday's highs being about a degree warmer and Thursday's being
two degrees warmer than Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Aug 4 2023

Satellite shows the initial cumulus cloud development getting
started across the area as breezy westerly winds begin at the
surface. Still looking at widely scattered showers and
thunderstorms developing in the next few hours. Storms may bring
gusty winds and brief heavy rainfall. HiRes models continue to
show that the I-80 corridor including KCYS and KSNY is the most
likely area for a storm to move directly over, so added in a TEMPO
group for wind and VIS reductions here. Amendments may be needed
for other terminals currently with VCTS or VCSH if storm activity
becomes more widespread than currently anticipated. Activity
should wane fairly early this evening, with quiet conditions
tonight gusty northwest winds develop over the high plains mid
Saturday morning.

&&

.FIRE WEATHER...
Issued at 209 AM MDT Fri Aug 4 2023

Fire weather concerns will remain low due to above average
rainfall across the area recently, combined with cooler
temperatures the next several days. Gusty and erratic winds will
be present due to daily chances of showers and thunderstorms, but
afternoon minimum humidity values will be above critical
thresholds, with good overnight recovery.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...AM
AVIATION...MN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 4, 1:20 AM MST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
220 AM MDT Fri Aug 4 2023

WYZ101>119-050830-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
220 AM MDT Fri Aug 4 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms will
occur, with the storms producing gusty and erratic winds up to
50 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance of afternoon and evening thunderstorms
Saturday through Monday, with mostly dry conditions Tuesday
through Thursday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-050830-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
220 AM MDT Fri Aug 4 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms will
occur, with the storms producing gusty and erratic winds. A few of
the strongest storms may produce wind gusts to 55 mph and small
hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance of afternoon and evening thunderstorms
Saturday through Monday, with mostly dry conditions Tuesday
through Thursday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Aug 4, 1:18 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Fri Aug 4 2023

WYZ117>119-042045-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
218 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern Laramie
County through 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Greeley, or near Cheyenne, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Warren AFB, Frontier Park,
Warren Af Base, Carpenter, Ranchettes, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 14.
 Interstate 80 in Wyoming between mile markers 355 and 392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4118 10494 4132 10426 4100 10421 4100 10495
TIME...MOT...LOC 2018Z 260DEG 46KT 4109 10482

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Aug 4, 1:29 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Fri Aug 4 2023

NEZ055-042115-
Cheyenne NE-
229 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of central Cheyenne
County through 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brownson, or 13 miles northwest of Sidney, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalton, Gurley and Colton.

This includes Interstate 80 in Nebraska between mile markers 44 and
48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10324 4138 10324 4143 10281 4113 10281
TIME...MOT...LOC 2029Z 271DEG 18KT 4129 10314

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Local storm report, Aug 4, 1:36 PM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
236 PM MDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Gst     5 E Cheyenne            41.15N 104.70W
08/04/2023  M58 MPH          Laramie            WY   NWS Employee

            Commercial weather station measured gust of
            58 MPH.

&&
Special weather statement, Aug 4, 2:00 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
300 PM MDT Fri Aug 4 2023

NEZ020-054-WYZ117>119-042145-
Kimball NE-Banner NE-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
300 PM MDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of western Kimball,
southwestern Banner and southeastern Laramie Counties through 345 PM
MDT...

At 259 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Albin to 6 miles northeast of Rockport.
Movement was southeast at 25 to 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Cheyenne, Pine Bluffs, Burns, Oliver Campground, Hillsdale,
Oliver Reservoir, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 368 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4137 10459 4144 10373 4100 10365 4100 10476
TIME...MOT...LOC 2059Z 302DEG 20KT 4142 10408 4097 10470

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Aug 4, 2:07 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
307 PM MDT Fri Aug 4 2023

NEZ054-055-042145-
Kimball NE-Cheyenne NE-
307 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of western Cheyenne and
east central Kimball Counties through 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Potter, or 18 miles east of Kimball, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brownson around 335 PM MDT.
  Sidney and Sidney Airport around 345 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 34 and
59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 10343 4138 10338 4142 10295 4103 10295
TIME...MOT...LOC 2107Z 277DEG 22KT 4123 10331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Aug 4, 2:14 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
314 PM MDT Fri Aug 4 2023

WYZ102-042200-
Niobrara County WY-
314 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern
Niobrara County through 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lusk, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lusk and Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4262 10452 4278 10454 4290 10407 4262 10408
TIME...MOT...LOC 2114Z 262DEG 15KT 4271 10443

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 4, 2:26 PM MST
Where
Cheyenne County, Potter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.220, -103.320

Emergency Manager estimated 60 mph winds and pea sized hail in Potter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107107.